Nebraska, 2010Hail and Damaging Winds in Nebraska, August 8, 2010
August 8, 2010 · NWS LBF · 19 events in 2 counties and zones
A surface trough extended south through central Nebraska and became the focus for severe thunderstorms by mid afternoon. A disturbance lifted east from Wyoming across central South Dakota and provided lift in addition to jet dynamics that increased shear for supercell thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $227,000
- Crop damage
- $50,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough extended south through central Nebraska and became the focus for severe thunderstorms by mid afternoon. A disturbance lifted east from Wyoming across central South Dakota and provided lift in addition to jet dynamics that increased shear for supercell thunderstorm development. The severe thunderstorms produced large hail up to 2 inches, damaging winds and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 8, 2:37 AM CST, 10 hours 56 minutes earlier.
Area forecast discussion, Aug 8, 2:37 AM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 AM CDT SUN AUG 8 2010
.DISCUSSION...
TSTM CHANCES AND THE HEAT REMAIN THE CONCERN FOR THE NEXT FEW DAYS.
THE HEAT ADVISORY WILL REMAIN IN EFFECT TODAY FOR AREAS EAST OF A
NORTH PLATTE TO BASSETT LINE. TEMPERATURES WILL APPROACH THE MID 90S
THIS AFTERNOON...AS LIGHT SOUTHEAST WINDS ALLOW MOISTURE TO POOL
ALONG AND SOUTHEAST OF A SURFACE TROUGH THAT WILL EXTEND FROM
ROUGHLY IMPERIAL TO AINSWORTH BY LATE AFTERNOON. DEW POINTS TO THE
EAST OF THE SURFACE TROUGH WILL REMAIN IN THE 70S...AND WHEN
COMBINED WITH TEMPERATURES IN THE MID 90S...HEAT INDEXES WILL PUSH
INTO THE 105 TO 110 DEGREE RANGE. NEXT CONCERN WILL BE THE THREAT
FOR TSTMS AND HEAVY RAIN...AS WELL AS SEVERE WEATHER LATE THIS
AFTERNOON AND TONIGHT. SPC HAS MOST OF THE AREA INCLUDED IN A SLIGHT
RISK FOR SEVERE TSTMS TODAY AND TONIGHT...AND AGREE WITH THIS BASED
ON 0-6 KM BULK SHEAR...CAPE...AND LOW LEVEL LAPSE RATES. WE ALSO
HAVE A SFC TROUGH TO FOCUS CONVECTION RIGHT THROUGH THE HEART OF THE
FORECAST AREA. COMBINE ALL OF THIS WITH DECENT UPPER LEVEL
SUPPORT...AND TSTMS ARE A GOOD POSSIBILITY. INCREASED POPS TO 30
PERCENT THIS AFTERNOON INVOF OF SFC TROUGH...AND WENT LIKELY ACROSS
THE CENTRAL AND NORTHEAST TONIGHT. HEAVY RAIN POTENTIAL IS SUPPORTED
BY HIGH K INDEX VALUES...AND PWAT/S APPROACHING 2 INCHES. MORE OF
THE SAME MONDAY...WITH THE HEAT AND HUMIDITY CONTINUING ALONG WITH
TSTM CHANCES. MODELS AGREE THAT A WARM FRONT WILL DEVELOP NEAR THE
I-80 CORRIDOR BY AFTERNOON...WITH HIGH DEW POINTS /MID 70S/ POOLING
JUST NORTH OF THE BOUNDARY. THIS MOISTURE WILL LEAD TO VERY UNSTABLE
CONDITIONS...AND TSTMS WILL LIKELY RESULT BY LATE AFTERNOON. THE
I-80 CORRIDOR AND POINTS JUST NORTH STAND THE BEST CHANCE FOR HEAVY
RAIN AND SEVERE STORMS MONDAY EVENING.
THROUGH THE REMAINDER OF THE WEEK...GFS INDICATES INSTABILITY
WILL REMAIN ALONG WITH INCREASED SHEAR PROFILES...AND AT LEAST
ISOLATED TSTMS ARE POSSIBLE. VERY WARM AND RATHER HUMID CONDITIONS
WILL ALSO PERSIST.
&&
.AVIATION...
LOOK FOR ABUNDANT MID TO HIGH LEVEL CLOUDINESS TO CONTINUE TO STREAM
INTO WESTERN AND NORTH CENTRAL NEBRASKA FROM THE WEST TODAY AND
TONIGHT. CEILINGS AON 15000 FT AGL...THIS MORNING...WILL DROP TO
10000 FT THIS AFTERNOON. AT THE KLBF TERMINAL...SCATTERED
THUNDERSTORMS ARE POSSIBLE AFTER 21Z AND THE THREAT WILL CONTINUE
THROUGH 03Z THIS EVENING. WILL HANDLE TSRAS WITH A PROB30 GROUP
ATTM...AS CONVECTION WILL BE HIGHLY DEPENDENT ON THE LOCATION OF A
SURFACE FRONTAL BOUNDARY. AT THIS TIME...THE BOUNDARY IS EXPECTED TO
BE IN THE VICINITY OF KLBF AND EAST OF THE KVTN TERMINAL. FOR THAT
REASON...WILL LEAVE OUT MENTION OF TS IN THE KVTN TAF THIS ISSUANCE
AS TS COVERAGE WILL BE ISOLATED BEHIND THE FRONT. WEST OF THE
FRONTAL BOUNDARY TONIGHT...THE THREAT WILL EXIST FOR FOG
FORMATION...ESPECIALLY IN AREAS WHERE PRECIPITATION FALLS LATER
TODAY. ATTM THE THREAT FOR FOG IS HIGHEST AT THE KVTN TERMINAL BUT
NOT ENOUGH CONFIDENCE EXISTS ATTM TO PUT IN THE 12Z TAF FCST.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FROM NOON CDT TODAY
TILL 800 PM CDT TONIGHT FOR NEZ007-009>010-026>029-038-059-071.
&&
DISCUSSION...TAYLOR
AVIATION...BUTTLER
Hazardous weather outlook, Aug 8, 4:25 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 AM CDT SUN AUG 8 2010
NEZ004>010-022>029-035>038-056>059-069>071-094-091030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
525 AM CDT SUN AUG 8 2010 /425 AM MDT SUN AUG 8 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR
LOCATIONS EAST OF A LINE FROM MAYWOOD...TO NORTH PLATTE...TO
DUNNING AND NAPER. HEAT INDEXES UP TO 105 DEGREES ARE POSSIBLE.
AFTERNOON HEATING...AND AN APPROACHING SURFACE TROUGH OF LOW
PRESSURE WILL COMBINE WITH A VERY MOIST...UNSTABLE
AIR MASS...LEADING TO SCATTERED THUNDERSTORMS LATER TODAY. SOME
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM
HAYES CENTER TO SPRINGVIEW. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS. IN ADDITION TO SEVERE THUNDERSTORMS...HEAVY RAIN
IS POSSIBLE EAST OF A LINE FROM BROKEN BOW TO NAPER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY NIGHT ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. THOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...AN ISOLATED STRONG TO SEVERE
THUNDERSTORM IS POSSIBLE NORTH OF INTERSTATE 80 MONDAY NIGHT AND
EAST OF HIGHWAY 183 ON TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
CLB
In the hours before
Local storm report, Aug 8, 1:25 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 9 NE NEWPORT 42.69N 99.20W
08/08/2010 M0.50 INCH HOLT NE PUBLIC
VERY HEAVY RAIN ALSO OCCURRING AT TIME OF REPORT.
&&
CARMELEvent by event
9 thunderstorm wind, 7 hail, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Holt
- When
- August 8, 1:33 PM CST
- Where
- Holt County, 5.07 mi NNE of Stuart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.670, -99.100
A report from the public estimated up to 60 mph wind gusts along with heavy rainfall and half inch diameter hail.
Hail, Holt
- When
- August 8, 1:41 PM CST
- Where
- Holt County, 0.51 mi W of Stuart
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.600, -99.140
Thunderstorm Wind, Holt
- When
- August 8, 1:47 PM CST
- Where
- Holt County, 5.46 mi NE of Stuart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 42.660, -99.060
The public reported an estimated wind gusts at 60 mph or higher that caused a 30 foot flexhead to be pushed over and a large dumpster to be moved over 100 feet. Hail to quarter size was also reported.
Hail, Holt
- When
- August 8, 1:50 PM CST
- Where
- Holt County, 3.76 mi NE of Stuart
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.640, -99.080
Law enforcement reported hail about the size of a turkey egg broke out picture windows of a home.
Thunderstorm Wind, Holt
- When
- August 8, 1:50 PM CST
- Where
- Holt County, 3.76 mi NE of Stuart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.640, -99.080
Law enforcement reported power outages from wind damage in Stuart. Two large spruce trees were blown down 3.5 miles northeast of Stuart.
Thunderstorm Wind, Holt
- When
- August 8, 1:55 PM CST
- Where
- Holt County, 3.76 mi NE of Stuart
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Crop damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.640, -99.080
Spotters reported power poles and lines down along with grain bins blown over. Fields were stripped by damaging winds and hail.
Thunderstorm Wind, Holt
- When
- August 8, 2:05 PM CST
- Where
- Holt County, 6.93 mi N of Atkinson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Law Enforcement
- Coordinates
- 42.630, -98.980
Law enforcement reported six grain bins blown over 7 miles north of Atkinson.
Hail, Holt
- When
- August 8, 2:06 PM CST
- Where
- Holt County, 3.28 mi SW of Atkinson
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.500, -99.020
Thunderstorm Wind, Holt
- When
- August 8, 2:08 PM CST
- Where
- Holt County, 0.51 mi W of Atkinson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.530, -98.980
Spotters estimated thunderstorm wind gusts to 61 knots.
Hail, Holt
- When
- August 8, 2:09 PM CST
- Where
- Holt County, 0.51 mi W of Atkinson
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -98.980
Funnel Cloud, Holt
- When
- August 8, 2:10 PM CST
- Where
- Holt County, 9.79 mi N of (Onl)o Neill Arpt
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.610, -98.650
Thunderstorm Wind, Holt
- When
- August 8, 2:15 PM CST
- Where
- Holt County, 10.8 mi NNE of Emmet
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.630, -98.740
Trained spotter estimated thunderstorm wind gusts to 61 knots.
Hail, Holt
- When
- August 8, 2:23 PM CST
- Where
- Holt County, 6.66 mi NE of Atkinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.600, -98.880
The public reported pea to quarter sized hail along with wind gusts estimated to 60 mph or greater.
Hail, Boyd
- When
- August 8, 2:28 PM CST
- Where
- Boyd County, 1.22 mi SW of Naper
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.960, -99.100
Hail, Holt
- When
- August 8, 2:30 PM CST
- Where
- Holt County, 0.51 mi W of Atkinson
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.530, -98.980
Heavy Rain, Boyd
- When
- August 8, 2:46 PM CST
- Where
- Boyd County, 1.71 mi SW of Naper
- Reported by
- Law Enforcement
- Coordinates
- 42.950, -99.100
Law enforcement reported 2 inches of rain fell in less than 20 minutes.
Thunderstorm Wind, Holt
- When
- August 8, 2:47 PM CST
- Where
- Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.460, -98.650
A Law Enforcement Officer reported straight line winds up to 70 mph and very heavy rainfall on the north edge of O'Neill.
Funnel Cloud, Holt
- When
- August 8, 2:56 PM CST
- Where
- Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
- Reported by
- Law Enforcement
- Coordinates
- 42.460, -98.650
An Officer reported a brief funnel cloud on the northeast side of O'Neill.
Thunderstorm Wind, Holt
- When
- August 8, 3:36 PM CST
- Where
- Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.460, -98.650
The public estimated thunderstorm winds at 52 knots.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Damaging Winds in Iowa, August 8, 20101 injured · $695,000 · 65 kt wind · 12 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010$300,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in South Dakota, August 8, 2010$120,000 · 63 kt wind · 10 events
- Lightning Strike in Illinois, August 8, 2010$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248838, 248818, 248828, 248819, 248833, 248836, 248837, 248820, 248839, 248821, 248812, 248841, 248822, 248823, 248825, 248826, 248843, 248813, 248845.